Statins and the ‘nocebo’ effect

nocebo pills

A new study led by researchers from Imperial, published in the Lancet, has shown that patients report more side effects when they know they are taking the drug than when they are not told whether they are taking a statin or a placebo pill.

Statins are a group of medicines that are commonly prescribed to patients to help lower the level of low-density lipoprotein (LDL) cholesterol in the blood. LDL cholesterol is often referred to as “bad cholesterol”, and statins reduce the production of it inside the liver. Many adults are also prescribed statins as a precaution to reduce their risk of heart attack, stroke, and cardiovascular disease. Large clinical trials have demonstrated that statins are safe and effective in reducing the incidence of major cardiovascular events, yet many patients who take them outside of a trial setting complain of side effects, including muscle pain, cataracts, memory loss, erectile dysfunction, and disrupted sleep. The aim of this particular study was to explore why this might be the case.

The team analysed data from a large randomised clinical trial – called the ASCOT study – which looked at lowering cholesterol in more than 10,000 patients in the UK, Ireland and the Nordic regions. During the three-year study, patients were randomly chosen to receive either a statin or a placebo, but were not told which they were taking.

Analysis of the trial data revealed that when patients knew they were taking statins, reports of muscle-related side effects in particular increased by up to 41%. On the other hand, if patients were unaware whether they were taking a statin or a placebo, the number of side effects reported was similar in both groups. This “nocebo” effect (where muscle-related symptoms worsen when patients know they are taking the drug) may explain the difference between patient reports in clinical trials, which have found little to no increase in side effects, and those in observational studies, where up to one-fifth of the patients report side effects.

Professor Peter Sever from the National Heart and Lung institute at Imperial College London, and a member of the NIHR Imperial BRC Cardiovascular Theme, led the research. “There are increasing numbers of patients and physicians who are worried about the supposed side effects of statins. There are patients refusing to take statins, GPs not prescribing them, and patients on statins who are stopping taking them. There are people out there who are dying because they are not taking statins” said Professor Sever.

The results of this study have been submitted to a national working group carrying out an independent review into the safety of statins for the prevention of cardiovascular disease.